FRIDAY, June 20, 2014 (HealthDay News) -- A man with a rare condition that left him with no hair on his body grew a full head of hair after taking an arthritis drug, a new study reveals.
The 25-year-old patient also grew eyebrows and eyelashes, along with facial, armpit and other hair after treatment with tofacitinib citrate.
The man's lack of body hair was caused by a disease called alopecia universalis. The researchers said this is the first reported case of a successful targeted treatment for the disorder, which has no cure or long-term treatment.
"The results are exactly what we hoped for," study senior author Dr. Brett King, an assistant professor of dermatology at Yale University School of Medicine, said in a university news release.
"This is a huge step forward in the treatment of patients with this condition," King said. "While it's one case, we anticipated the successful treatment of this man based on our current understanding of the disease and the drug. We believe the same results will be duplicated in other patients, and we plan to try."
The patient took 10 milligrams a day of the arthritis drug, according to the study, published online June 18 in the Journal of Investigative Dermatology.
After two months, he began to grow scalp and facial hair, the first hair he'd grown in these areas in seven years. After three more months taking 15 milligrams a day of the drug, he had a full head of hair and clearly visible eyebrows and eyelashes, as well as facial, armpit and other hair.
After eight months, the man had full re-growth of his body hair. He reported feeling no side effects and lab tests detected no problems.
It's likely that the drug triggered hair re-growth by switching off the immune system attack on hair follicles that occurs in people with alopecia universalis, said King.
Tofacitinib citrate (marketed as Xeljanz) is used to treat rheumatoid arthritis. King next hopes to conduct a clinical trial to test a cream form of tofacitinib citrate in treating people with alopecia universalis.
The U.S. National Institutes of Health has more about alopecia universalis.
SOURCE: Yale University, news release, June 19, 2014
Copyright © 2015 HealthDay. All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.